Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 17, 2022, 4:51 PM MDT for Scotts Bluff County, Sioux County, Nebraska. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2022, 4:51 PM MDT (22:51 UTC)
- Expired
- May 17, 2022, 5:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:19 PM MDT | HAIL 1 | 6 N Scottsbluff, NE | |
| May 17, 5:22 PM MDT | TSTM WND GST 60 | 3 Nnw Scottsbluff, NE | REPORTS OF DUST ALONG WITH THE STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617
WUUS55 KCYS 172251
SVRCYS
NEC157-165-172330-
/O.NEW.KCYS.SV.W.0009.220517T2251Z-220517T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
451 PM MDT Tue May 17 2022
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Scotts Bluff County in the Panhandle of Nebraska...
Southeastern Sioux County in the Panhandle of Nebraska...
* Until 530 PM MDT.
* At 450 PM MDT, a severe thunderstorm was located 8 miles north of
Mitchell, or 16 miles northwest of Scottsbluff, moving southeast at
30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Scottsbluff and Lake Alice around 515 PM MDT.
Scottsbluff Airport around 525 PM MDT.
Lake Minatare Campground and Lake Minatare around 530 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4208 10396 4222 10385 4207 10341 4187 10345
4186 10362
TIME...MOT...LOC 2250Z 303DEG 27KT 4207 10383
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Trudel1 follow-up statement
363
WWUS55 KCYS 172311
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
511 PM MDT Tue May 17 2022
NEC157-165-172330-
/O.CON.KCYS.SV.W.0009.000000T0000Z-220517T2330Z/
Scotts Bluff NE-Sioux NE-
511 PM MDT Tue May 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN SCOTTS BLUFF AND SOUTHEASTERN SIOUX COUNTIES...
At 511 PM MDT, a severe thunderstorm was located over Lake Alice, or
8 miles north of Scottsbluff, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Scottsbluff, Scottsbluff Airport, Lake Minatare Campground and
Lake Minatare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 10383 4217 10370 4207 10341 4187 10345
4186 10362
TIME...MOT...LOC 2311Z 303DEG 27KT 4198 10365
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:52 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 17, 2:52 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 252 PM MDT Tue May 17 2022 .SHORT TERM...(Tonight - Wednesday Night) Issued at 209 PM MDT Tue May 17 2022 Thunderstorms are expected to continue to increase in coverage and intensity this afternoon and evening, mainly along and east of the Laramie Range aided by near-surface convergence in the vicinity of a weak surface trough/dryline draped from N-S across the CWA. Some threat for strong to severe storms with a marginally to moderately unstable air mass characterized by steep mid-level lapse rates and dew points in the 40s to near 50 F and resultant CAPEs around 1000 to 2000 J/kg. Effective bulk shear of 40-45 knots may be more than sufficient for at least a couple of organized, potential supercell updrafts capable of large hail. Deep inverted-v profiles will also support a threat for strong downdrafts through early evening. MRGL Risk from SPC looks to be in good shape w/ high-res guidance still showing scattered coverage of convection across the high plains in the 21z-03z time frame. Dry and continued warm as we head into Wed w/ subsidence on the back side of a departing weak short wave. .LONG TERM...(Thursday - Tuesday) Issued at 209 PM MDT Tue May 17 2022 The main focus in the extended forecast is a shot of winter weather towards the end of the week. A strong cold front dropping in from the north will bring much colder temperatures, as well as the possibility for some light accumulations of snow in the lower elevations. Before the front actually moves through the CWA, a short-fused, pre- frontal high wind event looks increasingly likely for the wind prone areas of southeast Wyoming. As the front approaches, height and pressure gradients will rapidly strengthen. This will cause 700 mb winds to increase. Latest GFS run shows 700 mb winds of 80 kts over the central Laramie Range! This, coupled with strong downward omegas could easily send these winds down to the surface. As of now, high winds look to mainly impact the wind prone areas of ARL, BRX, and the south Laramie Range summit. Prime time for high winds looks to be early Thursday morning through the afternoon. High winds look to diminish Thursday evening as the front begins to push through the CWA. Winter arrives Thursday night with the passage of the cold front. One thing is for certain - temperatures will be well-below average behind the front. 700 mb temperatures behind the front will hover in the -10C to -6C range. This will lead to high temperatures in the 30s and 40s on Friday. From the precipitation side of this system, it has the potential to be somewhat of a prolonged event, especially for the mountains and southern most parts of the CWA. Models hint at this area receiving precip Thursday night through Friday night. This could be a good event for the mountains with both the Sierra Madre, Snowy, and maybe even the Laramie Range picking up Advisory-level snow amounts. As for the lower elevations, snow accumulations will be heavily dependent on when the front moves through and how fast temperatures drop behind the front. High temperatures during the day on Thursday will also be quite mild, so any snow in the lower elevations may not initially stick, which will also affect accumulation amounts. Will continue to monitor this part of the forecast. Temperatures should slowly warm-up through the weekend and into the start of the work week. Next rain maker looks to be Monday as a shortwave trough traverses the region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1125 AM MDT Tue May 17 2022 Main aviation concern this afternoon and evening will be the development of thunderstorms. Included VCTS at most terminals as storms will be scattered across the area. Some storms could be strong and contain gusty and erratic winds, as well as hail. Conditions may downgrade from VFR to MVFR in storms with heavy rain. Storm threat diminishes after 04Z with VFR conditions and light winds prevailing. && .FIRE WEATHER... Issued at 541 AM MDT Tue May 17 2022 Fire weather concerns today will be low as moisture will increased across areas east of the Laramie Range with scattered to widespread showers and thunderstorms developing this afternoon. Unlike yesterday where the storms posed a dry lighting threat, storms this afternoon will have a chance for wetting rains, but we can still expect gusty and erratic winds around thunderstorm cores. Fire weather concerns will become elevated by midweek with drier conditions and breezy winds return to the region, with strong winds possible ahead of a strong cold front progged to move through the area on Thursday. Lowering fire weather concerns by the end of week and into the early part of the weekend has a potent weather system will bring much cooler temperatures and widespread precipitation across the entire region. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...SF AVIATION...SF FIRE WEATHER...AW
Hazardous weather outlook, May 17, 5:31 AM MDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 531 AM MDT Tue May 17 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 531 AM MDT Tue May 17 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms with isolated severe thunderstorms possible today. Two rounds of storms likely, first round between 3 PM MDT and 9 PM MDT, second round between 10 PM MDT and 12 AM MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated to scattered thunderstorms possible Wednesday, severe weather is not anticipated with these storms. Drastic cool down with scattered to widespread precipitation chances Thursday through Friday. Rain transitioning to snow Thursday night/early Friday morning. .Spotter information statement... Spotter activation is not likely, but may be needed Today
In the hours before
Special weather statement, May 17, 2:45 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
245 PM MDT Tue May 17 2022
NEZ095-096-WYZ102-108-172130-
North Sioux NE-South Sioux NE-Goshen County WY-Niobrara County WY-
245 PM MDT Tue May 17 2022
...A strong thunderstorm will impact portions of west central Sioux,
southeastern Niobrara and northeastern Goshen Counties through 330 PM
MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lusk, moving east at 35 mph.
HAZARD...Wind gusts around 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harrison, Prairie Center and Van Tassell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4261 10445 4273 10441 4268 10374 4232 10394
TIME...MOT...LOC 2044Z 284DEG 30KT 4265 10432
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial weather statement, May 17, 3:39 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT Tue May 17 2022
NEZ002-003-095-096-172230-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
339 PM MDT Tue May 17 2022
...A strong thunderstorm will impact portions of northwestern Box
Butte, southwestern Dawes and central Sioux Counties through 430 PM
MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Agate Bed National Monument, or 34 miles northeast of Torrington,
moving east at 35 mph.
HAZARD...Wind gusts around 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Agate Bed National Monument and Flahertys Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4245 10402 4261 10392 4251 10333 4219 10350
TIME...MOT...LOC 2139Z 291DEG 30KT 4250 10384
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial weather statement, May 17, 4:09 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Tue May 17 2022
NEZ019-096-WYZ108-172300-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
409 PM MDT Tue May 17 2022
...A strong thunderstorm will impact portions of north central Scotts
Bluff, southwestern Sioux and northeastern Goshen Counties through
500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Lingle, or 13 miles north of Torrington, moving
southeast at 35 mph.
HAZARD...Wind gusts around 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4220 10434 4239 10425 4224 10361 4193 10378
TIME...MOT...LOC 2208Z 294DEG 30KT 4226 10419
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial weather statement, May 17, 4:29 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
429 PM MDT Tue May 17 2022
WYZ101-102-172315-
Converse County Lower Elevations WY-Niobrara County WY-
429 PM MDT Tue May 17 2022
...Strong thunderstorms will impact portions of Niobrara and
northeastern Converse Counties through 515 PM MDT...
At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Bill to near Lusk.
Movement was north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lusk, Manville, Bill, Dull Center, Lance Creek, Redbird and Manning
Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4330 10405 4310 10405 4270 10436 4294 10551
4349 10532
TIME...MOT...LOC 2228Z 201DEG 35KT 4301 10538 4282 10442
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TrudelSpecial weather statement, May 17, 4:32 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
432 PM MDT Tue May 17 2022
NEZ003-021-096-172315-
Box Butte NE-Morrill NE-South Sioux NE-
432 PM MDT Tue May 17 2022
...A strong thunderstorm will impact portions of southwestern Box
Butte, north central Morrill and east central Sioux Counties through
515 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Flahertys Corner, or 31 miles northwest of Alliance, moving southeast
at 35 mph.
HAZARD...Wind gusts of 45 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alliance, Berea, Kilpatrick Lake and Flahertys Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4226 10359 4243 10341 4216 10281 4188 10310
TIME...MOT...LOC 2232Z 308DEG 28KT 4230 10343
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TrudelLocal storm report, May 17, 4:49 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 SSE LANCE CREEK 42.95N 104.62W
05/17/2022 M1.75 INCH NIOBRARA WY COCORAHS
REPORTS OF SHREDDED LEAVES AND CAR DENTS.
&&
MBThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:00 PM MDT | Special Weather Statement | CYS | Cheyenne | 45 min |
| May 17, 2:45 PM MDT | Special Weather Statement | CYS | Sioux | 45 min |
| May 17, 3:39 PM MDT | Special Weather Statement | CYS | Sioux | 51 min |
| May 17, 4:32 PM MDT | Special Weather Statement | CYS | Box Butte | 43 min |
| May 17, 5:21 PM MDT | Special Weather Statement | CYS | Cheyenne | 39 min |
| May 17, 5:28 PM MDT | Severe Thunderstorm Warning | CYS | Morrill, Scotts Bluff, Sioux | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.